Zolendronic Acid 15 Minute Infusion Injection

I just came across a discussion of 5 months ago with Bolly and Mousehold. Suffice it to say I had my first Zolendronic Acid annual injection last Tuesday (the day of Junior doc's strike). I was allergic to the tablets.  

This was scheduled for Nov last year but was not allowed it because of HCV treatment.  

A canula was put in my arm and the injection came on a drip. It took about 15 mins. Told to wait a few mins then allowed to go. That was so easy!  I was given leaflet showing possible side effects, the nurse mentioned flu like symptoms. I breezed out of the Day Unit Went home totally happy because flu like symptoms, I can deal with!

Woken suddenly at exactly 4.00 am next morning with vomiting and diahorhea. Used to d and v because of liver problems but this was like nothing I experienced. I thought I was going to die.

I could not get through to hospital because of strike. I have got better but have been left with swollen tummy. I wonder why. I did have hernia op last year (2 hernias) after liver resection. Do you think it has returned or could it be ascites?

Last edited by

6 Replies

  • Hi Tatjana and sorry to hear of your problems post injection.

    I hate these bisphosphonate drugs with a passion.  The British National Formulary list side effects which include:

    "abdominal pain and distension, dyspepsia, regurgitation, diarrhoea, constipation, flatulence, peripheral oedema, headache, dizziness, asthenia, musculoskeletal pain, joint swelling, vertigo, alopecia, pruritus; less commonly nausea, vomiting, gastritis, melena, dysgeusia, myalgia and malaise (on initiation), uveitis, scleritis, episcleritis, rash, erythema;"

    All that to, presumably, reduce your risk of a fracture should you fall or have diagnosed osteoporosis throughout your skeleton.

    Do you have a high osteoporosis score and are you at high risk of fractures?  If not, have the docs considered oral calcium and vitamin D3 tablets as a milder alternative?

  • It is because I am allergic to Allendronic Acid tablets that my consultant suggested the injection. After about 15 mins infusion and waiting about half an hour I breezed out of there thinking 'did I really have that?' because I am so used to injections.  

    I woke at 4 am precisely lol! And then it started vomiting and diarrhoea but, with such a force and I did not know I had so much water and food in my body. This was in London where my hospital is.

    I do not think I have a high osteoporosis score and when I eventually saw my GP (could not phone hospital because of Doc strike) he said that he did not think the injection outweighs the side effects. I was soo poorly.  

    When I started to eat the pain on the top of my stomach was awful whilst eating so I phoned GP and he kindly prescribed Gastro-resistant Lansoprazole to take half to one hour before food. I did take one, melted on my tongue. Hubby brought me carrot soups - aaargh! Then more food - the same. Then I read the side effects and saw (may affect 1 in 1,000 people) a change in the way things taste. So, I am 1 in 1,000!

    After all this I look about 6 months pregnant - told grandchildren I am having a baby!  They did not believe me.  I am now wondering if I burst my two hernias op or what?  I do not want to visit a doc or hospital for some time.

    I take D3 Calcishew-D3 twice daily. Nice hearing from you. X

  • I think the main purpose of the injection is to reduce the risk of damage to the oesophagus/gullet/stomach as the tablet goes down.  But presume the drug in both the tablet and the injection is pretty much the same?  It may be the drug rather than the tablet format that you are allergic to? 

  • Sorry Bolly, I just saw this.  I am not allergic to the ordinary Lansoprazole, I am prescribed it now.  Very strange.

  • I thought it was the alendronic acid that you had the allergy to, both oral and now it seems via injection?

    If you have a severe allergy and that has been proven to be the cause of the vomiting and diarrhoea after the injection of the bisphosphonate drug, i would assume the Lansoprazole would have little effect. 

    Lansoprazole, like Omeprazole, is for decreasing the acidity of the stomach contents to stop things like acid reflux, heartburn, damage to the stomach lining etc.  

  • Hi Bolly I don't think I explained myself.  I have found out I am allergic to Alendronic Acid tablet, now Zolendronic 15 min injection because of my diarrhoea and vomiting.  Afterwards the next daywhen I wanted to eat, I had terrible pain whilst eatin from the top of my stomach.  Could not even swallow my usual 15 mg Lansoprazole.  I phoned my GP and he gave me prescription for Lansoprazole 30m Orodispersible tablets.  Took 1 as instructed - placed on tongue and entitled sucked (take 30-60 mins before food).  Did this.  Food tasted horrible.  Turns out that I am 1 in 1,000 people with that side effect (on leaflet) lol!  

    I know what I never mentioned - I do have gastritis, GORD , hiatus hernia, so you will understand now.  XX

You may also like...